Lg Cwd
icon-nav-help
Need Help

Submit your question to our team of health care professionals.

icon-nav-current-questions
Current Question

See what's on the mind of the community right now.

icon-conf-speakers-at-a-glance
Meet the Team

Learn more about our world-renowned team.

icon-nav-archives
DTeam Archives

Review the entire archive according to the date it was posted.

icon-question-mark
January 29, 2000

Meal Planning, Food and Diet, Weight and Weight Loss

Question from Toronto, Ontario., Canada:

I'm a 15 year old, type 1 diabetic. I've had diabetes for almost a year. Currently I'm taking 3 shots a day of Humalog and N (44N, 2-5H in morning, 2-5 H at dinner, and 1N at bedtime). With this program, I've gained a lot of weight. Now, I'm going to be starting on 4 shots a day for better control, but I'm really concerned about gaining more weight. I'm 5 foot, 8 inches, and now weigh about 143 pounds or so and I don't want to gain more weight. I exercise a lot through sports and jogging, and I follow my meal plan. Do you have any suggestions for how I can maintain my current weight with the addition of the extra insulin at lunch?

Answer:

My suggestion is to carefully monitor what you are eating to be sure that you are following not only the appropriate number of carbs but also keeping an eye on extra fat calories. I would suggest that your current weight seems quite appropriate for your height and if your blood sugars are under control, your appetite will decrease. It is important that you listen to your body to learn when it is full rather than insulinize up to your intake when you go on more insulin. I think a visit with your dietitian might be helpful as well.

JM